Get involved in local efforts to prevent and respond to the opioid crisis.
- Participate in the Thurston County Opioid Response Task Force. For more information, contact Katie Strozyk at firstname.lastname@example.org.
- Request an Opioid Overdose Education and Naloxone Rescue Kit Training for your workplace, school, or community organization. For more information, contact Kateri Wimsett at email@example.com.
- Prevent misuse of expired and unused medication by disposing of it. Medication drop boxes are located throughout Thurston County. Find a drop box near you at Unwanted Medications.
Visit the resources below to learn more about the opioid crisis.
- Opioids are a class of drugs. Some are prescribed and some are not. Learn more about opioids from the Centers for Disease Control and Prevention.
- Hearing about fentanyl? Get fact-based information about fentanyl from the National Institute on Drug Abuse.
- Need naloxone and want to know more about responding to an overdose? Visit stopoverdose.org.
- Thinking about substance use treatment or know someone else who is? Visit warecoveryhelpline.org.
Visit the data dashboards below to explore opioid data.
- Washington State Department of Health's Opioid Prescription Dashboard shows data on opioid prescriptions dispensed.
- Washington State Department of Health's Opioid and Drug Overdose Data Dashboard shows data on deaths, hospitalizations, and Emergency Medical Services (EMS) responses due to opioid and drug overdose.
- Washington State Department of Health's Unintentional Drug Overdose Data Dashboard shows data on drug overdose deaths and the circumstances surrounding the incident, as well as the type and origin of drugs involved.
What to do if you witness an opioid overdose:
Check for signs of overdose.
- Won't wake up. Try rubbing your knuckles hard on their sternum.
- Slow or no breathing
- Pale, ashy, cool skin
- Blue or gray lips or fingernails
- Tell the dispatcher where you are and that someone is not breathing or is unconscious.
- Follow directions given by 911 until help arrives.
- If you can't stay until 911 help arrives, place the person on their side and where first responders can find them.
If you are trying to help with an overdose, WA State's 911 Good Samaritan/Overdose Law protects both you and the overdose victim from drug possession charges. Don't be afraid to call 911 for help!
Give Naloxone if you have it.
Encourage individual to get follow-up medical care.
- If the person wakes up and starting breathing, stay with them. Encourage them to obtain follow-up medical care.
- When the Naloxone wears off in 30-90 minutes, the person could stop breathing again. Encourage the person to be taken to a clinic or emergency room where healthcare staff can:
- Monitor their breathing.
- Manage withdrawal symptoms.
- Treat any other medical conditions.